Florida, 2001

Heavy Rain in Florida, September 9 to 12, 2001

September 9 to 12, 2001 · NWS MFL · 3 events in 3 counties and zones

A stalled trough of low pressure across north Florida gradually shifted to south Florida and eventually spawned tropical storm Gabrielle in the east Gulf of Mexico. Before becoming Gabrielle 5 to 10 inches of rain fell across southeast Florida, causing widespread street flooding.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A stalled trough of low pressure across north Florida gradually shifted to south Florida and eventually spawned tropical storm Gabrielle in the east Gulf of Mexico. Before becoming Gabrielle 5 to 10 inches of rain fell across southeast Florida, causing widespread street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 8, 11:55 PM EST, 7 hours 5 minutes earlier.

Area forecast discussion, Sep 8, 11:55 PM EST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1255 AM EDT SUN SEP 9 2001

LITTLE TO CHANGE TO PREVIOUS PACKAGE. ONLY CHANGE WILL BE TO EXTEND
FLOOD WATCH THROUGH MONDAY. MODELS AGREE TO KEEP PWAT LEVELS ABOVE
TWO INCHES AND CONSIDERING NUMBERS GIVEN CANNOT ARGUE AGAINST
EXTENDING IT. SOUTH FLORIDA TO REMAIN UNDER DEEP SOUTHWEST ALTHOUGH
WEAK SO AGAIN INTERIOR AND EAST COAST MOST VULNERABLE TO ANY
FLOODING THAT MIGHT OCCUR. MAV ACTUALLY HAS 100 PERCENT SO WILL
DEFINITELY KEEP CATEGORICAL POPS FOR SOUTHEAST COAST TODAY THEN DROP
BACK TO LIKELY FOR MONDAY. BOTH AVN AND ETA DEVELOP CLOSED LOW
CIRCULATION OVER CENTRAL FLORIDA ON MONDAY AND THEN THE AVN MOVES IT
LITTLE THROUGH MIDWEEK. WITH THE CLOSED CIRCULATION THE AVN DOES TRY
TO BRING IN SLIGHT DRYING ON TUESDAY BUT WITH SOUTHWEST FLOW TO
CONTINUE THIS USUALLY SPELLS CONTINUED WETNESS FOR SOUTHEAST COAST.
ANYHOW...ANY LACK OF DRYING THROUGH MUCH OF AUGUST WILL NOW MAKE UP
FOR IT THESE FIRST COUPLE OF WEEKS INTO SEPTEMBER. AND AS LONG AS
THE TROUGHINESS PERSISTS KEEPS THE HURRICANES AWAY ALSO

PBI TT 086/073 087/075 089 308463
FLL TT 087/075 088/077 089 308463
MIA TT 087/075 089/076 090 308463
APF TB 087/075 088/075 089 306342=

.MIA...FLOOD WATCH ALL ZONES SUNDAY.

@RUKWBCe		8KDENFXUS62 KMFL 090456
AFDMIA

AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
1255 AM EDT SUN SEP 9 2001

LITTLE TO CHANGE TO PREVIOUS PACKAGE. ONLY CHANGE WILL BE TO EXTEND
FLOOD WATCH THROUGH MONDAY. MODELS AGREE TO KEEP PWAT LEVELS ABOVE
TWO INCHES AND CONSIDERING NUMBERS GIVEN CANNOT ARGUE AGAINST
EXTENDING IT. SOUTH FLORIDA TO REMAIN UNDER DEEP SOUTHWEST ALTHOUGH
WEAK SO AGAIN INTERIOR AND EAST COAST MOST VULNERABLE TO ANY
FLOODING THAT MIGHT OCCUR. MAV ACTUALLY HAS 100 PERCENT SO WILL
DEFINITELY KEEP CATEGORICAL POPS FOR SOUTHEAST COAST TODAY THEN DROP
BACK TO LIKELY FOR MONDAY. BOTH AVN AND ETA DEVELOP CLOSED LOW
CIRCULATION OVER CENTRAL FLORIDA ON MONDAY AND THEN THE AVN MOVES IT
LITTLE THROUGH MIDWEEK. WITH THE CLOSED CIRCULATION THE AVN DOES TRY
TO BRING IN SLIGHT DRYING ON TUESDAY BUT WITH SOUTHWEST FLOW TO
CONTINUE THIS USUALLY SPELLS CONTINUED WETNESS FOR SOUTHEAST COAST.
ANYHOW...ANY LACK OF DRYING THROUGH MUCH OF AUGUST WILL NOW MAKE UP
FOR IT THESE FIRST COUPLE OF WEEKS INTO SEPTEMBER. AND AS LONG AS
THE TROUGHINESS PERSISTS KEEPS THE HURRICANES AWAY ALSO

PBI TT 086/073 087/075 089 308463
FLL TT 087/075 088/077 089 308463
MIA TT 087/075 089/076 090 308463
APF TB 087/075 088/075 089 306342=

.MIA...FLOOD WATCH ALL ZONES SUNDAY AND MONDAY.

In the hours before

Special weather statement, Sep 9, 3:57 AM EST, 3 hours 3 minutes before
AMZ610-630-650-651-670-671-FLZ063-066>075-GMZ656-657-676-092000-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
530 AM EDT SUN SEP 9 2001

...FLOOD WATCH ALL OF SOUTH FLORIDA TODAY...
...NUMEROUS THUNDERSTORMS OVER SOUTH FLORIDA TODAY...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER ALL OF SOUTH
FLORIDA TODAY. THE COMBINATION OF ABUNDANT MOISTURE AND SEA BREEZE
FORMATION DURING THE AFTERNOON WILL LEAD TO NUMEROUS SHOWERS AND
THUNDERSTORMS. DUE TO THE EXPECTED SLOW MOVEMENT OF THESE
THUNDERSTORMS...VERY HEAVY RAIN WILL OCCUR WHICH COULD LEAD TO
FLOODING IN SOME AREAS...ESPECIALLY POORLY DRAINED LOW-LYING AREAS.
RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE LIKELY...WITH ISOLATED
AMOUNTS UP TO FIVE INCHES. THUS...A FLOOD WATCH HAS BEEN ISSUED FOR
ALL OF SOUTH FLORIDA FOR TODAY.

OTHER HAZARDS FROM THESE THUNDERSTORMS WILL BE FREQUENT AND DEADLY
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 40 MPH.

SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT RAINFALL OR AREAS
OF FLOODING...ESPECIALLY IN THE URBAN AREAS TODAY.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
Special weather statement, Sep 9, 4:30 AM EST, 2 hours 30 minutes before
AMZ610-630-650-651-670-671-FLZ063-066>075-GMZ656-657-676-092000-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
530 AM EDT SUN SEP 9 2001

...FLOOD WATCH ALL OF SOUTH FLORIDA TODAY...
...NUMEROUS THUNDERSTORMS OVER SOUTH FLORIDA TODAY...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER ALL OF SOUTH
FLORIDA TODAY. THE COMBINATION OF ABUNDANT MOISTURE AND SEA BREEZE
FORMATION DURING THE AFTERNOON WILL LEAD TO NUMEROUS SHOWERS AND
THUNDERSTORMS. DUE TO THE EXPECTED SLOW MOVEMENT OF THESE
THUNDERSTORMS...VERY HEAVY RAIN WILL OCCUR WHICH COULD LEAD TO
FLOODING IN SOME AREAS...ESPECIALLY POORLY DRAINED LOW-LYING AREAS.
RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE LIKELY...WITH ISOLATED
AMOUNTS UP TO FIVE INCHES. THUS...A FLOOD WATCH HAS BEEN ISSUED FOR
ALL OF SOUTH FLORIDA FOR TODAY.

OTHER HAZARDS FROM THESE THUNDERSTORMS WILL BE FREQUENT AND DEADLY
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 40 MPH.

SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT RAINFALL OR AREAS
OF FLOODING...ESPECIALLY IN THE URBAN AREAS TODAY.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Broward

When
September 9, 7:00 AM EST to September 12, 11:00 PM EST
Where
Broward County, Countywide
Reported by
NEWSPAPER
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

Heavy Rain, Miami-Dade

When
September 9, 7:00 AM EST to September 12, 11:00 PM EST
Where
Miami-Dade County, Countywide
Reported by
NEWSPAPER
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

Heavy Rain, Palm Beach

When
September 9, 7:00 AM EST to September 12, 11:00 PM EST
Where
Palm Beach County, Countywide
Reported by
NEWSPAPER
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265851, 5265852, 5265853.